Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 142, NWS New Orleans, LA

June 28, 2004Livingston Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 28, 2004, 2:26 PM CDT for Livingston Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 2:26 PM CDT (19:26 UTC)
Expired
Jun 28, 2004, 3:00 PM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Livingston Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2208 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WUUS54 KLIX 281926
SVRNEW
LAC063-282000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
223 PM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA

* UNTIL 300 PM CDT

* AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WALKER...OR ABOUT 8 MILES EAST OF 
  DENHAM SPRINGS...MOVING EAST AT 20 MPH. AT 218 PM...THE SHERIFFS
  OFFICE REPORTED A FUNNEL CLOUD SOUTH OF INTERSTATE 12 NEAR SATSUMA.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LIVINGSTON AT 235 PM CDT
   SPRINGFIELD AT 300 PM CDT

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND HAIL...STAY 
INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3042 9087 3052 9095 3059 9074 3040 9055
          3037 9087

&&

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:40 AM CDT, 10 hours 46 minutes earlier.

Area forecast discussion, Jun 28, 3:40 AM CDT, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
340 AM CDT MON JUN 28 2004

.DISCUSSION...
CURRENTLY OBSERVING SOME CONVECTION IN THE COASTAL WATERS THAT
APPEAR TO BE DEVELOPING IN THE FRINGE OF THE BERMUDA RIDGE NOSING
INTO THE MOUTH OF THE MISSISSIPPI RIVER REGION. THIS WOULD BE
TYPICAL OF A LAND/SEA BREEZE REGIME NORMALLY...BUT DISTRIBUTION
SUGGEST OTHERWISE. DECAYING STATIONARY FRONT NEAR I-20 CORRIDOR
CONTINUES TO PROVIDE BAROCLINIC FOCUS FOR TODAY AND TUESDAY. WHILE
IT WOULD SEEM OPTIMISTIC TO LOWER POPS AFTER A VERY WET PAST
WEEK...PRUDENCE SUGGEST MAINTAINING HIGHER THAN NORMAL POPS FOR A
FEW MORE DAYS. GFS MODEL DOES NOT FULLY BUILD A CLEAN BERMUDA RIDGE
INTO THE FORECAST AREA FOR STEADY STATE SEASONABLE DAYTIME
CONVECTION. AS SHORT-WAVES CONTNUE TO TRACK ACROSS THE GULF
STATES...WILL LEAVE UNCERTAINTIES ON TIMING AND COVERAGE EACH DAY
BEFORE DEEPER LAYERED MARINE LAYER BECOMES ESTABLISHED IN THE LATTER
DAYS OF THE FORECAST PACKAGE. WILL BE GOING CLOSER TO THE GFS
GUIDANCE ON BOTH POPS AND TEMPS. ALSO HAVE SOME CONCERNS FOR PULSE
SEVERE CONVECTION ONCE AGAIN TODAY...GIVEN FAVORABLE DOWNBURST
PROFILE. WILL LOOK INTO THIS MORE FOR HWO ISSUANCE.

&&

PRELIMINARY POINT NUMBERS...
MCB 88 69 88 70 / 60 30 70 30
BTR 89 71 88 71 / 60 30 70 30
MSY 89 75 89 75 / 50 30 60 30
GPT 88 75 89 75 / 50 30 60 30
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
COASTAL WATERS...NONE.
&&

24
Hazardous weather outlook, Jun 28, 11:20 AM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT MON JUN 28 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-291200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1120 AM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST...SOUTH AND COASTAL
MISSISSIPPI AND EAST CENTRAL AND SOUTHEAST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOODING...
A FEW AREA RIVERS ARE AT OR ABOVE FLOOD STAGE. PLEASE REFER TO
THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
A FEW THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING
DAMAGING WINDS 40 TO 65 MPH...LARGE HAIL WITH DIAMETERS OF PENNY TO
QUARTER SIZE...AND FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL CAN
ALSO BE EXPECTED WITH RAINFALL RATES BETWEEN 2 AND 3 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY DURING THE PERIOD.
A FEW OF THE THUNDERSTORMS MAY BECOME STRONG BRIEFLY EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER ACTIVATION MAY BE REQUESTED
DURING THE AFTERNOON HOURS.

25

In the hours before

Special weather statement, Jun 28, 1:23 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
123 PM CDT MON JUN 28 2004

LAZ060>064-068>070-281930-
LOWER JEFFERSON-LOWER PLAQUEMINES-LOWER ST BERNARD-ORLEANS-
ST CHARLES-UPPER JEFFERSON-UPPER PLAQUEMINES-UPPER ST BERNARD-
123 PM CDT MON JUN 28 2004

...STRONG THUNDERSTORMS AND TORRENTIAL RAINFALL WILL CONTINUE ACROSS
   METROPOLITAN NEW ORLEANS AND SURROUNDING AREAS...

AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF THUNDERSTORMS...SOME STRONG...EXTENDING FROM WEST OF
HAHNVILLE...TO JUST WEST OF DESTREHAN...AND FROM NEAR BELLE CHASSE
INTO RURAL ST. BERNARD PARISH...SOUTH OF LAKE BORGNE. ADDITIONAL
STRONG THUNDERSTORMS MAY DEVELOP QUICKLY ACROSS OTHER PORTIONS OF
METROPOLITAN NEW ORLEANS THROUGH 230 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

22
Special weather statement, Jun 28, 1:37 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
137 PM CDT MON JUN 28 2004

LAZ047-048-050-281930-
EAST BATON ROUGE-LIVINGSTON-WEST BATON ROUGE-
137 PM CDT MON JUN 28 2004

...STRONG THUNDERSTORMS WILL CONTINUE ACROSS METROPOLITAN BATON
ROUGE THROUGH 230 PM...

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS FROM JUST WEST OF BAKER TO NEAR
DOWNTOWN AMD CENTRAL BATON ROUGE...WITH ANOTHER STRONG STORM
NEAR BAKER...MOVING NORTHEAST AT 20 MPH.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...BRIEF TORRENTIAL RAINFALL...AND WIND
GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES
AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THESE STORMS HAVE PASSED.

22
Special weather statement, Jun 28, 2:16 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
216 PM CDT MON JUN 28 2004

LAZ060-061-068-282000-
LOWER JEFFERSON-ST CHARLES-UPPER JEFFERSON-
216 PM CDT MON JUN 28 2004

...STRONG THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF JEFFERSON PARISH
THROUGH 300 PM...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM WITH TORRENTIAL RAINFALL NEAR LAFITTE...MOVING
SOUTH AT ONLY 5 MPH. ADDITIONAL THUNDERSTORMS WERE DEVELOPING
SOUTHWARD TOWARD LITTLE LAKE...AND ANOTHER STRONG THUNDERSTORM
NEAR LAKE SALVADOR WILL MOVE EAST AT 10 MPH TOWARD ESTELLE AND
CROWN POINT BY 3 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...BRIEF TORRENTIAL RAINFALL...AND WIND
GUSTS OF 35 TO 45 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES
AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THESE STORMS HAVE PASSED. BOATERS ON WATERWAYS IN
THESE AREAS SHOULD BE READY TO SEEK SAFE HARBOR.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 10:32 AM CDTSpecial Marine WarningLIX58 min
Jun 28, 10:35 AM CDTSpecial Marine WarningLIX55 min
Jun 28, 12:17 PM CDTSpecial Marine WarningLIX58 min
Jun 28, 12:17 PM CDTSpecial Marine WarningLIX58 min
Jun 28, 12:30 PM CDTSevere Thunderstorm WarningLIXSaint Bernard30 min
Jun 28, 2:57 PM CDTSevere Thunderstorm WarningLIXTangipahoa, Washington48 min
Jun 28, 3:32 PM CDTSevere Thunderstorm WarningLIXWashington43 min
Jun 28, 4:14 PM CDTSpecial Marine WarningLIX61 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.